Well, as of today, it has been five full weeks since I dropped 5 mg of my weekly 60mg. And I can’t believe how awful it has been. Dark dreams, fatigue, dizziness, depersonalization, derealization, that Akathisia stuff. Not to mention good old fashioned despair. I hope things get better in the sixth week, and then I will have to decide if I wish to continue this painful process.
At this very moment, I just don’t know. I have only so much life to live and how much of it do I want to make even worse than it has to be by going through what looks like 9 months or more of withdrawal.
The night before last I had what was for me a nightmare. Nothing graphic mind you. Instead I was back teaching at the university. I went to teach my first class of the new quarter, but I found the room already fully occupied by students and their teacher. I tried another room. Same story.
Fast forward. It’s now the end of the quarter. I have apparently forgotten to teach. Instead, I have faked teaching the whole quarter, and now at the very end I realize what I have done and am certain I will be caught out having faked it, but apparently taken pay for it, the whole quarter.
I am struck down with anticipatory anxiety, a feeling of exposure, and shame at what I have done.
This ugly feeling stuck with me and cast a pall over my day.
I tried to understand it, and remembered reading about a successful academic, who had tenure, who had published a number of books but still felt like a fraud, a fake in the academic world. She came from a working class background, and no matter how she tried she couldn’t shake the feeling of being an imposter in the academic world.
Same here. I don’t think–and the dream reminds me of that–even at this late point I have managed to understand how much moving into the academic world (from being the son of a brick layer) required of me and took out of me.
This ugly feeling is now mixed in with the withdrawal making a highly toxic brew.
This last Tuesday, I think, the 16th marked the end of four full weeks at a 5mg reduction in Prozac. It has not been easy. At this moment the brain fog is palpable. I keep losing my place on the key board, and spelling is difficult. Still I was this morning, for the second day in a row, a bit calmer and less frightened by the whole affair. Since cutting back I am amazed at how much more I seem to be dreaming, according to my Fitbit. If you can believe that. I woke up from a dream where people were shouting at me and I was shouting at people.
This is not a good time. I wake and instantly I am aware that the pandemic is heading in a really bad direction. People have been saying this would come for months now, and here it finally is: the Winter surge. And the country is not really prepared. Amazing and at the top we have an idiot who appears intent on destroying the frail structures of our democracy. I am not sure at this point if we do have a democracy in any meaningful sense, but whatever it might be it is certainly better than the idiot-in-chief would like to make it.
My heart is constricted. No wonder I feel like shouting…..
And lately I keep stumbling across this word: Akathisia. It’s a word from psychiatry denoting a sense of inward restlessness. I have had that quite a bit lately. It is associated with many forms of withdrawal and I remember it well from the time years ago I was prescribed Thorazene….Man was that nasty stuff.